Forum

× click new topic to begin your post

Chemo

9 years 2 months ago #33274 by tomswife
My husband has not yet had his RC, and we're trying to determine which hospital and which surgeon -- UCLA or USC. However, he is currently undergoing chemo, which consists of both Carboplatin and Gemzar. So far, he is handling both fine. You need to make sure you drink plenty of liquids (not caffine drinks such as coffee or soda as they are dehydrating). He has been provided anti-nausea medications -- Zofran and Ativan. The first one is taken twice daily, i.e. 8 am and 8 pm.

He was on Cistplatin, which caused his kidney levels to drop and he become very ill and was hospitalized because he was dehydrated. Since his kidney was affected, they switched him to the Carboplatin/Gemzar combo.

He did have to have nupogen injections after his first treatment, but we wonder if it had to do with the first go-round with the Cistplatin rather than the Carboplatin/Gemzar.

I can also tell you that he feels less energetic, and easily tires. But he has not had hair loss, or much nausea, and his appetite is still quite good.

Best of luck to you and I will keep you all in my prayers.

Please Log in or Create an account to join the conversation.

9 years 2 months ago #33171 by Gracie
Linda,

I did have problems with my blood counts during treatment. A couple of times I had to postpone treatment which was disappointing. I just wanted to get it over with.

Once I had to have a shot to boost my white blood cells.

I never heard of the connection between carbo and hearing loss but I'm sure there are others that no one mentions. They don't tell you too much about that. I also did not push it because I didn't want to 'expect' a side effect.

Several months after chemo I developed a cataract and had to have cataract surgery. But the eye doctor told me that the steroids were more to blame for accerlerating the cataract process (I probably already had them but the steroids made them worse...quickly!). This doesn't mean you will experience this.

From what I have heard carbo has less side effects then cisplatin.

I had some issues with a UTI during treatment. It became quite bad and I developed a low grade fever. I had to go to the ER and have antibiotics (cipro) intravenously administered (you never, ever want to ignore any sign of infection/fever). It was horrible - I could taste it. But it did the trick and I haven't had a UTI since. It completely cleared it up.

I don't think you can prepare for every situation. I certainly never made a connection between cataracts and steroids.

You are having a fantastic recovery to surgery. You're strong. You should do just fine.

Gracie

Please Log in or Create an account to join the conversation.

9 years 2 months ago #33170 by Patricia
Linda..they're both platinum based drugs...carboplatin and cisplatin so either can produce ototoxicity. I know they are testing lots of things mainly with animals to combat this...i wonder if these scientists at the U. of Virgina have gone any further with their research?
http://www.medicalnewstoday.com/articles/83516.php
Pat

Please Log in or Create an account to join the conversation.

9 years 2 months ago #33169 by PittProf
Grace,
Besides fatigue and hair loss, can you tell me what else to expect? Also, the difference with the chemo is I have some hearing loss and my doc felt this combo of drugs would have less effect on my hearing.

Please Log in or Create an account to join the conversation.

9 years 2 months ago #33153 by Gracie
I also had adjuvant chemotherapy - carboplatin and Gemzar. I think I may have already responded in an earlier post, sorry if I'm repetitious.

I'm surprised that they are giving you Carbo instead of Cisplatin. I thought Cisplatin was the standard. Same family of drugs but the Cisplatin is suppose to be harsher on the kidneys.

It deserves mentioning again that you should have a dialogue with your doctor over cathing or having a foley during the infusions. You are given a lot of liquids and you will need to get rid of them. I had the foley and although there are some concerns with infection - it worked great for me. The nurses were extremely cautious and used a sterile procedure to insert the catheter for the foley. It also has to be watched carefully because the mucous can clog up the works.

I was just getting stronger from the surgery when I had chemo. The chemo just hit me so hard. The fatigue was the absolute worse.

I didn't like the steroids they gave me to combat the nausea. They gave me the jitters and made me feel horrible. The only way I could describe it was like having 'uppers and downers' at the same time. I did much better without them.

But each person reacts differently to chemo. So my experience may not be yours.

Also with carbo your hair will thin. Not all of it falls out. Regardless - I got a wig ahead of time...just in case. I wanted to be prepared.

The chemo is not fun. But you are doing what you need to do. You will get through it.

Get as much rest as you can.

I wish you well.

Gracie

Please Log in or Create an account to join the conversation.

9 years 2 months ago #33152 by PittProf
I had my RC on July 2. One node tested positive. I will begin chemo on August 10. The types are Carboplatin, also known as Paraplatin, and Gemcitabine, also known as Gemzar. Has anyone had any experience with either or both of those?

Please Log in or Create an account to join the conversation.

  • Not Allowed: to create new topic.
  • Not Allowed: to reply.
  • Not Allowed: to add Files.
  • Not Allowed: to edit your message.
Moderators: Cynthiaeddieksara.anne

Users

Total Online: 0 Users and 1421 Guests 

Statistics

Today Total Opened: 0 Today Total Answered: 0 Latest User: LouB
Yesterday Total Opened: 0 Yesterday Total Answered: 0
Total Posts: 52795 Total Subjects: 6870 Total Users: 8448
Powered by Kunena Forum